Alert archive / Indiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 133, NWS Northern Indiana

August 8, 2005Whitley County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Aug 8, 2005, 5:49 PM EST for Whitley County, Indiana. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2005, 5:49 PM EST (22:49 UTC)
Expired
Aug 8, 2005, 6:45 PM EST
In force
56 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Whitley County, IN

The radar

The Northern Indiana radar (KIWX), 31 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 5:50 PM ESTHAIL 1Tri-Lakes, INNICKEL TO QUARTER SIZE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.8 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2005-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2005-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1521 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 082249
SVRIWX
INC183-082345-
/O.NEW.KIWX.SV.W.0133.050808T2249Z-050808T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
549 PM EST MON AUG 8 2005

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WHITLEY COUNTY IN INDIANA

* UNTIL 645 PM EST

* AT 546 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE SEVERE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM 4 MILES EAST OF TRI-LAKES
  TO 7 MILES EAST OF COLUMBIA CITY TO 9 MILES EAST OF COLUMBIA
  CITY...AND MOVING WEST AT 5 MPH.

* LOCATIONS IN THE PATH OF SEVERE THUNDERSTORMS INCLUDE...
  TRI-LAKES...
  COLLINS...
  COLUMBIA CITY...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4128 8532 4117 8535 4112 8528 4111 8535
      4113 8552 4129 8560

$$
2 follow-up statements
000 
WWUS53 KIWX 082304
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
603 PM EST MON AUG 8 2005

INC183-082345-
/O.CON.KIWX.SV.W.0133.000000T0000Z-050808T2345Z/
WHITLEY IN-
603 PM EST MON AUG 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 645 PM EST FOR...

  NORTHEASTERN WHITLEY COUNTY IN INDIANA

AT 559 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL. THESE SEVERE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 4 MILES EAST OF TRI-LAKES TO 7 MILES EAST OF COLUMBIA CITY...AND
MOVING WEST AT 5 MPH. NICKEL SIZE HAIL WAS REPORTED IN TRI-LAKES AT 
550 PM EST.

LOCATIONS IN THE PATH OF SEVERE THUNDERSTORMS INCLUDE...  
LORANE AND TRI-LAKES...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...DESTRUCTIVE 
HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD 
MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY 
FROM WINDOWS.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4128 8532 4117 8535 4112 8528 4111 8535
      4113 8552 4129 8560

$$
000 
WWUS53 KIWX 082343
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
642 PM EST MON AUG 8 2005

INC183-082352-
/O.EXP.KIWX.SV.W.0133.000000T0000Z-050808T2345Z/
WHITLEY IN-
642 PM EST MON AUG 8 2005

...THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE AT 645 
PM EST FOR...
  NORTHEASTERN WHITLEY COUNTY IN INDIANA

AT 638 PM EST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE 
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. 
THUNDERSTORMS WILL CONTINUE OVER THE AREA THROUGH 8 PM EST. HEAVY 
RAINFALL WILL POSE THE MAIN THREAT FROM ANY ADDITIONAL STORMS.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4128 8532 4117 8535 4112 8528 4111 8535
      4113 8552 4129 8560

$$

FISHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:35 PM EST, 3 hours 14 minutes earlier.

Area forecast discussion, Aug 8, 2:35 PM EST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
235 PM EST MON AUG 8 2005

.SHORT TERM...
TONIGHT AND TUESDAY.

KIWX RADAR THIS AFTN DEPICTED SCATTERED CONVECTION ACRS ABOUT THREE
FOURTHS OF THE CWFA  THIS CONVECTION WAS IN RESPONSE TO AN UNSTABLE
AIRMASS (MUCAPE AROUND 3000 J/KG) AND WEAK CONVERGENT BOUNDARIES
(LAKE BREEZE FRONT AND SUBTLE BOUNDARY ACRS NE INDIANA/NRN OHIO).
ALSO...THERE WAS A MINOR S/WV APCHING FROM THE NORTHWEST.
HOWEVER...THIS DOES NOT SEEM TO BE A PLAYER ATTM.  WITH THE
CONVECTION GETTING ITS ENERGY FROM DAYTIME HEATING AND NOT LARGE
SCALE FORCING...AM EXPECTING IT TO DWINDLE GRADUALLY AFTER SUNSET.
THEREAFTER...SKIES WILL BECOME MOSTLY CLEAR.  THERE COULD BE SOME
PATCHY FOG OVERNIGHT...ESPECIALLY WHERE THUNDERSTORMS HAVE OCCURRED
(HEAVY RAINFALL).  WILL NOT MENTION AT THIS TIME...BUT WILL PASS
THOUGHTS ON TO EVENING FORECASTER...WHICH BY THEN WILL HAVE A BETTER
IDEA WHERE RAIN HAS FALLEN.  OVERNIGHT LOWS WILL RANGE FROM THE MID
60S TO AROUND 70 DEGREES.

ON TUESDAY...S/WV RIDGING IS FCST TO OCCUR ACRS THE REGION.  IN
ADDITION...THERE ARE NO APPRECIABLE LOW LVL CONVERGENT BOUNDARIES
INDICATED ATTM BY THE MODELS.  HENCE...DRY CONDITIONS ARE EXPECTED.
WAA ASSOCD WITH THE MID LVL RIDGING WILL PUSH 850 MB TEMPS INTO THE
+19 TO +21 DEGREE RANGE.  THESE VALUES ARE GOOD ENOUGH FOR HIGH
TEMPS TO AT LEAST REACH THE LOWER 90S ACRS THE ENTIRE FCST AREA.

&&

.LONG TERM...
TUESDAY NIGHT THROUGH MONDAY
PROBLEM OF DAY IS CHANCES/TIMING OF STORMS...ESPECIALLY THURSDAY
THROUGH MONDAY. IN THE BIG PICTURE THERE WILL BE A ZONAL FLOW
FOCUSED JUST TO THE NORTH OF THE AREA. ANY WAVES MOVING THRU THE
FLOW MAY MAY ALLOW ORGANIZED CONVECTION TO DEVELOP INTO THE AREA.

MODELS ARE OFFERING QUITE A VARIABLE SET OF SOLUTIONS TODAY. MOST
AGREE FRONTAL PASSAGE WILL OCCUR WEDNESDAY AFTERNOON THRU EARLY
MORNING THURSDAY. WILL FOCUS BEST CHANCES OF THUNDER DURING THOSE
TIMES. MODELS REALLY BEGIN TO DIVERGE IN SOLUTIONS THURSDAY THRU THE
REMAINDER OF THE FORECAST AS THEY STRUGGLE TO FORECAST TRANSITORY
WAVES IN THE FLOW. WITH STRONG MODEL DIFFERENCES AND LITTLE IN THE
WAY OF RUN TO RUN CONSISTENCY IN ANY PARTICULAR MODEL...CHOSE TO
KEEP ONGOING FORECAST IN TACT...TO AVOID POTENTIAL YOYOING OF PRECIP
FORECAST. DUE TO LOWERED CONFIDENCE IN RAIN ON THURSDAY...LOWERED
PROBABILITY OF PRECIP VALUES AS LOW AS COULD TO CONTINUE MENTION IN
FORECAST.

TEMPERATURES WILL CONTINUE TO BE AT OR ABOVE NORMAL.

&&

.PREV FORECAST...
UPDATE...
BASED ON LATEST SATELLITE/RADAR TRENDS...IT APPEARS THERE IS ANOTHER
CONVERGENCE AXIS DEVELOPING FROM ERN INDIANA INTO NRN OHIO.  LATEST
RUC AND MSAS DEPICT THIS FEATURE.  AS A RESULT...WILL UPDATE ALL
ZONES TO INCLUDE A 30 PERCENT CHC OF SHOWERS/THUNDERSTORMS FOR THE
REMAINDER OF THE AFTN...AND WILL LINGER A SLIGHT CHC ACRS THE ERN
TWO THIRDS OF THE CWFA INTO THE EARLY EVENING.

&&

.AVIATION...
LATEST VISIBLE SATELLITE AND RADAR TRENDS ARE DEPICTING TWO SUBTLE
CONVERGENCE BOUNDARIES.  THE FIRST ONE WAS LOCATED JUST TO THE LEE
OF LAKE MICHIGAN...AKA A LAKE BREEZE.  THE SECOND ONE WAS JUST SE OF
THIS BOUNDARY.  12Z NAM AND LATEST RUC40 CONTINUE TO SHOW THESE TWO
BOUNDARIES FOR THIS AFTN...AND THEY MAY CONSOLIDATE INTO ONE
BOUNDARY AS THEY SLOWLY MOVE SE.  ISOLD SHOWERS HAVE ALREADY
DEVELOPED...AND WITH MORE DIABATIC HEATING TO TAKE PLACE
...THUNDERSTORMS WILL SOON ERUPT.  CONVECTION SHOULD STAY ISOLD/SCT
IN NATURE WITH THE LACK OF STRONG LOW LVL CONVERGENCE AND UPR
SUPPORT.  AS SUCH...WILL INTRODUCE A VCTS AT KSBN.  FOR
KFWA...BELIEVE CHC OF THUNDERSTORMS ARE LESS LIKELY THERE...SO WILL
LEAVE OUT.

FOR TONIGHT...WITH DIURNAL COOLING...CONVECTION SHOULD GRADUALLY
WANE IN THE EVENING...WITH SKIES BECOMING MOSTLY CLEAR.  SOME MVFR
CONDITIONS IN MIST CAN BE EXPECTED AT KFWA TOWARD MORNING.

S/WV RIDGING WILL OCCUR ON TUESDAY.  THUS...AM NOT EXPECTING
CONVECTION.  DIURNAL CUMULUS CLOUDS WILL DEVELOP ACRS THE REGION
AROUND 15Z.
&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

AVIATION/SHORT TERM...HICKMAN
LONG TERM...EDDY
Hazardous weather outlook, Aug 8, 1:00 PM EST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
100 PM EST MON AUG 8 2005

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-
005-015-016-024-025-091045-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-
STARKE-PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-
WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-
JAY-BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-
FULTON OH-DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...
NORTH JUDSON...WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...
ROCHESTER...WARSAW...WINONA LAKE...COLUMBIA CITY...
SOUTH WHITLEY...FORT WAYNE...MONTICELLO...BROOKSTON...
LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...HUNTINGTON...
BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...HARTFORD CITY...
MONTPELIER...PORTLAND...NILES...BENTON HARBOR...ST. JOSEPH...
BUCHANAN...DOWAGIAC...CASSOPOLIS...STURGIS...THREE RIVERS...
COLDWATER...HILLSDALE...BRYAN...WAUSEON...ARCHBOLD...DEFIANCE...
NAPOLEON...PAULDING...ANTWERP...OTTAWA...PANDORA...VAN WERT...
DELPHOS...LIMA
100 PM EST MON AUG 8 2005/ 100 PM CDT MON AUG 8 2005/ 200 PM EDT MON
AUG 8 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OHIO...NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER SOUTHERN LOWER MICHIGAN...
NORTHERN INDIANA AND NORTHWEST OHIO THIS AFTERNOON AND EARLY
EVENING. THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE.
HOWEVER...BRIEF HEAVY RAIN AND WIND GUSTS TO 40 MPH CAN BE EXPECTED
WITH THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH THURSDAY NIGHT. A FEW
OF THE STORMS MAY BECOME STRONG OR SEVERE WEDNESDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-061-091045-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
200 PM EDT MON AUG 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH THURSDAY NIGHT. A FEW
STORMS WITH WIND GUSTS TO 35 KNOTS ARE POSSIBLE WEDNESDAY
AFTERNOON AND EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/MARINE

In the hours before

Local storm report, Aug 8, 5:09 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
509 PM EST MON AUG 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             FORT WAYNE              41.07N 85.14W
08/08/2005  1.00 INCH        ALLEN              IN   AMATEUR RADIO

            IPFW CAMPUS ON EAST SIDE OF TOWN

0506 PM     HAIL             1 E FORT WAYNE          41.07N 85.12W
08/08/2005  0.88 INCH        ALLEN              IN   EMERGENCY MNGR

&&

ASTEVENS

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 3:54 PM ESTSevere Thunderstorm WarningIWXAllen51 min
Aug 8, 5:03 PM ESTSevere Thunderstorm WarningIWXAllen57 min
Aug 8, 6:07 PM ESTSevere Thunderstorm WarningIWXNoble38 min
Aug 8, 6:13 PM ESTSevere Thunderstorm WarningIWXElkhart, Kosciusko62 min
Aug 8, 6:30 PM ESTSevere Thunderstorm WarningIWXElkhart60 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.